zbMATH — the first resource for mathematics

Minimax balayage theorem and an inscribed ball problem. (English. Russian original) Zbl 0568.49007
Math. Notes 30, 542-548 (1982); translation from Mat. Zametki 30, 109-121 (1981).
A balayage theorem is a result which makes it possible in a certain sense to shrink (”balayer”) the region of optimization of a given functional without changing the optimal value. Such results go back to a well-known theorem of de la Vallée-Poussin and have been studied by numerous workers.
The goals of this paper are the following: 1) to focus attention on the dual nature of balayage, which shows up in a number of important cases; 2) to carry over balayage theorems to cover certain nonconvex problems; 3) to consider the ”inscribed” ball problem as an example.
49J35 Existence of solutions for minimax problems
49J45 Methods involving semicontinuity and convergence; relaxation
49N15 Duality theory (optimization)
52A07 Convex sets in topological vector spaces (aspects of convex geometry)
41A65 Abstract approximation theory (approximation in normed linear spaces and other abstract spaces)
49J50 Fréchet and Gateaux differentiability in optimization
90C25 Convex programming
90C30 Nonlinear programming
Full Text: DOI
[1] De la Vallée Poussin, Lecons sur l’Approximation des Fonctions d’une variable réele, Gauthier-Villars, Paris (1919).
[2] E. Ya. Remez, General Computational Methods of Chebyshev Approximation [in Russian], Izd. Akad. Nauk Ukr. SSR, Kiev (1957).
[3] S. B. Stechkin, ?On approximation of abstract functions,? Rev. Math. Pures Appl.,1, No. 3, 79-83 (1956).
[4] A. L. Garkavi, ?General balayage theorems,? Rev. Math. Pures Appl.,6, No. 2, 293-303 (1961).
[5] S. Ya. Khavinson, ?On approximation by elements of convex sets,? Dokl. Akad. Nauk SSSR,72, No. 2, 297-299 (1967).
[6] E. G. Gol’shtein, Duality Theory in Mathematical Programming and Its Applications [in Russian], Nauka, Moscow (1971).
[7] B. N. Pshenichnyi, Necessary Conditions for an Extremum [in Russian], Nauka, Moscow (1969). · Zbl 0764.90079
[8] V. M. Tikhomirov, Some Problems in Approximation Theory [in Russian], Moscow State Univ. (1976). · Zbl 0346.41004
[9] L. G. Shnirel’man, ?On uniform approximations,? Izv. Akad. Nauk SSSR, Ser. Mat.,2, 53-59 (1938).
[10] A. L. Garkavi, ?On the best net and best section of a set in a normed space,? Izv. Akad. Nauk SSSR, Ser. Mat.,62, No. 1, 87-106 (1962). · Zbl 0108.10801
[11] V. N. Zamyatin and M. I. Kadets, ?Chebyshev centers in the space C[a, b],? Teor. Funkts., Funkts. Anal. Primen., No. 7, 20-26 (1968). · Zbl 0184.15402
[12] E. Bishop and R. Phelps, ?The support functionals of a convex set,? in: Proc. Symp. Pure Math., Vol. 7, Convexity, Am. Math. Soc., Providence, Rhode Island (1963), pp. 27-35. · Zbl 0149.08601
[13] A. N. Kolmogorov and S. V. Fomin, Elements of the Theory of Functions and Functional Analysis, Graylock. (1957). · Zbl 0235.46001
[14] M. M. Day, Normed Linear Spaces, Springer-Verlag (1973). · Zbl 0268.46013
[15] V. L. Klee, ?Remarks on nearest points in normed linear spaces,? in: Proc. Coll. Convexity, Copenhagen, 1965, Copenhagen (1967), pp. 168-176.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.